Lamotrigine is an anticonvulsant medication used to treat bipolar disorder, a mental health condition characterized by extreme shifts in mood. It is typically taken once a day, and it is important to discuss the potential side effects with a doctor. One of the potential side effects of lamotrigine is weight gain.
How Does Lamotrigine Work?
Lamotrigine works by stabilizing the levels of serotonin, dopamine, and norepinephrine in the brain. These neurotransmitters are responsible for regulating mood, and stabilizing their levels can help to reduce the severity of bipolar symptoms.
Does Lamotrigine Cause Weight Gain?
Studies have shown that lamotrigine can cause weight gain in some people. A study published in the journal Bipolar Disorders in 2012 found that taking lamotrigine was associated with weight gain in some people. A study published in the journal Neuropsychiatric Disease and Treatment in 2014 found similar results.
How to Manage Weight Gain
If weight gain does occur while taking lamotrigine, it is important to discuss this with a doctor. There are certain lifestyle changes that can help to manage weight gain, such as eating a healthy diet and exercising regularly. Additionally, a doctor may be able to adjust the dosage of lamotrigine or prescribe a different medication if necessary.
Overall, the studies suggest that lamotrigine can cause weight gain in some people. However, it is important to discuss the potential side effects with a doctor, and to make any necessary lifestyle changes in order to manage any weight gain that may occur.